Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 172, NWS Columbia, SC

July 23, 20175 counties in South Carolina; Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 23, 2017, 6:49 PM EDT for 5 counties in South Carolina; Richmond County, Georgia. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 6:49 PM EDT (22:49 UTC)
Expired
Jul 23, 2017, 7:45 PM EDT
In force
56 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Richmond County, GA, Aiken County, SC, Barnwell County, SC, Edgefield County, SC, Lexington County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 63 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 7:41 PM EDTTSTM WND DMG7 Wsw Salley, SCSC HIGHWAY PATROL REPORTED MULTIPLE TREES DOWN ON SMYRNA CHURCH ROAD NEAR THE INTERSECTION OF WARBONNET ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1307 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WUUS52 KCAE 232249
SVRCAE
GAC245-SCC003-011-037-063-075-232345-
/O.NEW.KCAE.SV.W.0172.170723T2249Z-170723T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
649 PM EDT SUN JUL 23 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Richmond County in east central Georgia...
  Southeastern Edgefield County in central South Carolina...
  Northeastern Barnwell County in central South Carolina...
  Southwestern Lexington County in central South Carolina...
  Aiken County in central South Carolina...
  Northwestern Orangeburg County in central South Carolina...

* Until 745 PM EDT

* At 648 PM EDT, a severe thunderstorm was located over Clearwater,
  moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Aiken, North Augusta, Augusta, Clearwater, Belvedere, Williston,
  New Ellenton, Jackson, Gloverville, Burnettown, Swansea, Wagener,
  North, Pelion, Springfield, Salley, Neeses, Monetta, Perry and
  Woodford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3342 8203 3355 8202 3382 8167 3382 8165
      3385 8160 3375 8104 3347 8115 3329 8172
TIME...MOT...LOC 2248Z 261DEG 7KT 3354 8188 

HAIL...1.00IN
WIND...60MPH
 
$$

WRS
1 follow-up statement
222 
WWUS52 KCAE 232254
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
654 PM EDT SUN JUL 23 2017

GAC245-232303-
/O.CAN.KCAE.SV.W.0172.000000T0000Z-170723T2345Z/
Richmond GA-
654 PM EDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RICHMOND COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3382 8167 3382 8165 3385 8160 3375 8104
      3347 8115 3335 8175 3345 8192 3347 8193
      3349 8199 3355 8202
TIME...MOT...LOC 2253Z 261DEG 7KT 3354 8187 

$$

SCC003-011-037-063-075-232345-
/O.CON.KCAE.SV.W.0172.000000T0000Z-170723T2345Z/
Edgefield SC-Barnwell SC-Lexington SC-Aiken SC-Orangeburg SC-
654 PM EDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN EDGEFIELD...NORTHEASTERN BARNWELL...SOUTHWESTERN
LEXINGTON...AIKEN AND NORTHWESTERN ORANGEBURG COUNTIES...

At 653 PM EDT, a severe thunderstorm was located near Gloverville, or
near Clearwater, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Aiken, North Augusta, Clearwater, Belvedere, Williston, New Ellenton,
Gloverville, Burnettown, Swansea, Wagener, North, Pelion,
Springfield, Salley, Neeses, Monetta, Perry, Woodford, Livingston and
Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3382 8167 3382 8165 3385 8160 3375 8104
      3347 8115 3335 8175 3345 8192 3347 8193
      3349 8199 3355 8202
TIME...MOT...LOC 2253Z 261DEG 7KT 3354 8187 

HAIL...1.00IN
WIND...60MPH
 
$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:25 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 23, 5:25 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
525 PM EDT Sun Jul 23 2017

.SYNOPSIS...
Upper level ridging will weaken across the area today as the
upper level trough digs over the eastern US. A bermuda high will
provide very warm and humid conditions through Monday with
scattered afternoon and evening showers and thunderstorms. A
weak cool front will stall over the area Tuesday, then move
southward into southern Georgia on Wednesday before dissipating,
providing somewhat cooler weather and a continued threat for
scattered thunderstorms. High pressure will become re-
established for the end of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Thunderstorms have developed across much of the western Midlands
and Pee Dee with some locally very heavy rainfall. Rain rates
approaching 4 inches per hour have been noted in WSR-88D
returns so potential for localized flooding will continue to be
monitored. Hail potential remains low...however some hail in the
strongest cells has been reported. Expect thunderstorms to
continue slowly moving southward into the central Midlands over
the next couple of hours along with development moving in from
the coast and a few cells in the CSRA. With sunset convection
will begin diminishing...but with numerous outflow boundaries
being produced expect some to intersect and generate new cells
into the late evening/early tonight hours. Convection will end
during the early morning hours with some mid and upper level
debris cloudiness through daybreak keeping low temperatures in
the mid to upper 70s for most locations.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The forecast area will remain on the western edge of the Bermuda
high through Tuesday night, while heights aloft slowly drop as a
longwave trof becomes established over eastern North America.
This combination will lead to hot afternoons with max temps
generally in the lower to mid 90s, and maximum heat indices a
little above 100. The combination of developing steep low level
lapse rates each afternoon and weak vorticity aloft will lead
to scattered afternoon and evening convection. PWs will range
from 1.8 inches to 2.2 inches across the CWA, so any slow moving
convection could dump some locally heavy rain in spots.

Min temps will remain quite warm with lows in the mid to upper
70s most places.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
On Wednesday, a weak front will slowly slide through the CWA as
a small area of low pressure develops off of the South Carolina
coast and moves to the northeast. It's main impact will be to
dry the air out a little bit Wednesday night and Thursday, but
max temps on Thursday afternoon will still be in the 90s as an
increase in sunshine will offset any weak cool advection that
tries to set up. Thursday will also see the lowest chance for
afternoon and evening convection for the week.

By Friday, the main global models begin to diverge with details,
but the overall pattern indicates a digging shortwave will move
into the southeastern states on Friday. This will cause an
increase in the deep southwesterly flow, allowing moisture to
quickly return in the form of clouds and scattered convection,
especially during the second half of the day. The weekend
contains a lot of uncertainty as the GFS shows a rather strongly
amplified pattern for july with a significantly deep trough
carving out over the southeastern states, while the ECMWF is
much more progressive with the digging shortwave on Saturday and
instead is more focused on the next shortwave, which is in the
7-10 day period and not part of this package. I have gone for
generally unsettled weather due to the mean trof, without
concentrating too much on the individual shortwaves. This means
slightly above normal chances for rain and slightly below
normal afternoon temps due to increased cloud cover.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Convection expected at the terminals over the next several
hours.

Thunderstorms have developed across the area with cells around
all terminals. Main concerns with thunderstorms remain the
potential for damaging wind gusts along with locally very heavy
rainfall. Have included tempo for all terminals...except OGB...
through 24/01z. Convection will diminish with sunset...however a
few cells are expected to linger into the overnight. Have also
included MVFR fog at AGS/OGB as coming rainfall will increase
potential. All sites will be VFR from 14z through the end of
the period with cumulus developing during the late morning hours
through the end of the period as another round of convection is
expected Monday afternoon.

EXTENDED AVIATION OUTLOOK...Increasing confidence in
restrictions in mainly afternoon/evening thunderstorms through
Wednesday. We could also see some morning cig restrictions from
stratus by Tuesday and Wednesday. The convection looks to
decrease on Thursday, but should pick right back up again by
Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 23, 3:52 AM EDT, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
352 AM EDT Sun Jul 23 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
352 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 23, 4:52 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
452 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     2 WSW RUBY              34.73N 80.22W
07/23/2017                   CHESTERFIELD       SC   LAW ENFORCEMENT

            TREES IN ROADWAY WALTER GULLEDGE ROAD AND SC
            265.

&&

DA
Local storm report, Jul 23, 5:53 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
553 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     9 N CHAPPELLS           34.31N 81.84W
07/23/2017                   NEWBERRY           SC   LAW ENFORCEMENT

            TREE DOWN AT SC56 AND BELFAST RD.

&&

DA
Local storm report, Jul 23, 6:01 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
601 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     6 ESE KERSHAW           34.51N 80.49W
07/23/2017                   KERSHAW            SC   LAW ENFORCEMENT

            MULTIPLE TREES DOWN MT. PISGAH RD AND HWY
            341.

&&

DA
Local storm report, Jul 23, 6:05 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
605 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     8 ENE RIDGEWAY          34.35N 80.84W
07/23/2017                   FAIRFIELD          SC   CO-OP OBSERVER

            NWS CO-OP OBSERVER REPORTED PECAN TREE DOWN.

&&

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:27 PM EDTSevere Thunderstorm WarningCAEChesterfield63 min
Jul 23, 4:01 PM EDTSevere Thunderstorm WarningCAELancaster44 min
Jul 23, 4:12 PM EDTAreal Flood AdvisoryCAEChesterfield2 hr
Jul 23, 4:28 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster62 min
Jul 23, 4:39 PM EDTFlash Flood WarningCAEChesterfield2 hr
Jul 23, 4:52 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster53 min
Jul 23, 5:19 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland56 min
Jul 23, 5:28 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda62 min
Jul 23, 6:24 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Newberry, Saluda66 min
Jul 23, 6:38 PM EDTSevere Thunderstorm WarningCAEKershaw, Lexington, Richland67 min
Jul 23, 6:52 PM EDTAreal Flood AdvisoryCAELexington, Richland2 hr
Jul 23, 6:58 PM EDTFlash Flood WarningCAERichland92 min
Jul 23, 7:41 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick64 min
Jul 23, 7:53 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick67 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.